South Dakota, 2011

Damaging Wind in South Dakota, August 1, 2011

August 1, 2011 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced 60 mph wind gusts across northwestern Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced 60 mph wind gusts across northwestern Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 1:15 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 1:15 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT MON AUG 1 2011

.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTH
CENTRAL SOUTH DAKOTA WITH A TROF EXTENDING SOUTHWARD THROUGH KPHP
AND KIEN AS WELL AS A COLD FRONT NEAR THE SD/ND BORDER JUST
THROUGH K2WX. RADAR IMAGERY SHOWS SEVERE STORMS POPPING UP OVER
NORTHWESTERN SOUTH DAKOTA NEAR THE COLD FRONT. WATER VAPOR SHOWS
SHORTWAVE ENERGY OVER WY WITH MONSOONAL FLOW HEADING TOWARD ND/SD.
OVERALL MODELS IN FAIRLY GOOD AGREEMENT WITH NO MAJOR DIFFERENCES.

FOR TONIGHT...SHORTWAVE WILL CROSS NORTHERN PORTIONS OF FORECAST
AREA AS MONSOONAL MOISTURE INTERACTS WITH THE WAVE AND COLD FRONT
CREATING STRONG TO SEVERE THUNDERSTORMS. THE STRONGEST SHEAR THIS
EVENING WILL BE OVER NORTHWEST/CENTRAL SOUTH DAKOTA AND WITH AN
INVERTED-V SOUNDING...INDICATES THE MAIN THREAT WILL BE SEVERE
WIND GUSTS. HOWEVER THE COLD FRONT SWINGS THROUGH THE
AREA...ALLOWING SOME REPRIEVE FROM THE HEAT FOR CENTRAL AND
SOUTH CENTRAL SOUTH DAKOTA.

FOR TUESDAY...HIGH PRESSURE SETTLES OVER THE AREA WITH COOLER AND
DRIER AIR IN THE WAKE OF THE COLD FRONT. HOWEVER RETURN FLOW IN
THE AFTERNOON/EVENING COMBINED WITH LIMITED INSTABILITY AND WEAK
FORCING WILL CREATE ANOTHER CHANCE FOR THUNDERSTORMS MAINLY OVER
NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA.

FOR TUESDAY NIGHT...STORMS WILL SUSTAIN DUE TO THETA-E ADVECTION
AND A LOW LEVEL JET THAT DEVELOPS ACROSS NORTHEASTERN WYOMING INTO
SOUTHEASTERN MONTANA. TEMPERATURES OVERNIGHT WILL BE AROUND
AVERAGE.

WEAK UPPER HIGH OVER TEXAS CREATES A SOUTHWEST FLOW PATTERN
BRINGING MONSOONAL MOISTURE BACK INTO THE FORECAST AREA BEGINNING
ON WEDNESDAY. SHORTWAVES EMBEDDED IN THE FLOW WILL CREATE AN UNSETTLED
WEATHER PATTERN THROUGH THE EXTENDED FORECAST...LEADING TO A DAILY
CHANCE FOR THUNDERSTORMS AND SEASONAL TEMPERATURES.

&&

.AVIATION...COLD FRONT WILL PUSH THROUGH WESTERN SOUTH DAKOTA THIS
EVENING PRODUCING SCATTERED THUNDERSTORMS AND GUSTY NORTHWEST
WINDS. VFR CONDITIONS ARE EXPECTED WITH IFR/MVFR IN THE VICINITY
OF STORMS. THE STRONGEST WINDS WILL BE ACROSS THE SOUTH DAKOTA
PLAINS WITH SPEEDS OF 20 TO 25 KTS WHEN THE FRONT PASSES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR BENNETT-
     HAAKON-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-ZIEBACH.

WY...NONE.
&&
Hazardous weather outlook, Aug 1, 4:15 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
515 AM MDT MON AUG 1 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
515 AM MDT (615 AM CDT) MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER NORTHWEST INTO PARTS OF CENTRAL SOUTH DAKOTA...
PARTICULARLY NORTH AND EAST OF A LINE FROM BUFFALO TO PHILIP. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

A HEAT ADVISORY IS IN EFFECT TODAY FOR CENTRAL SOUTH DAKOTA. HEAT
INDEX VALUES WILL REACH 100 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THE UPCOMING
WEEKEND. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...AN OCCASIONAL SEVERE STORM WITH LARGE HAIL OR DAMAGING
WIND GUSTS REMAINS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 1, 3:56 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     11 WNW UNION CENTER     44.60N 102.89W
08/01/2011  E60 MPH          MEADE              SD   PUBLIC

&&

SMITH
Local storm report, Aug 1, 4:01 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 N DUPREE              45.12N 101.59W
08/01/2011  E2.75 INCH       ZIEBACH            SD   PUBLIC

0455 PM     TSTM WND GST     5 N DUPREE              45.12N 101.59W
08/01/2011  E80.00 MPH       ZIEBACH            SD   PUBLIC

&&

MERICKSO
Local storm report, Aug 1, 4:04 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             12 ENE LADNER           45.90N 103.50W
08/01/2011  E1.00 INCH       HARDING            SD   PUBLIC

1245 PM     TSTM WND GST     12 ENE LADNER           45.90N 103.50W
08/01/2011  E60.00 MPH       HARDING            SD   PUBLIC

0100 PM     TSTM WND GST     4 N LUDLOW              45.89N 103.38W
08/01/2011  M52.00 MPH       HARDING            SD   DEPT OF HIGHWAYS

            SD DOT HIGHWAY OBSERVATION ALONG HIGHWAY 85.

0105 PM     HAIL             13 ENE LUDLOW           45.90N 103.13W
08/01/2011  E1.50 INCH       HARDING            SD   PUBLIC

0110 PM     HAIL             20 S CAMP CROOK         45.26N 103.98W
08/01/2011  E1.00 INCH       HARDING            SD   PUBLIC

0110 PM     TSTM WND GST     20 S CAMP CROOK         45.26N 103.98W
08/01/2011  E60.00 MPH       HARDING            SD   PUBLIC

0130 PM     HAIL             9 N RALPH               45.90N 103.07W
08/01/2011  E1.75 INCH       HARDING            SD   PUBLIC

0215 PM     TSTM WND GST     7 W HOOVER              45.11N 103.41W
08/01/2011  E50.00 MPH       BUTTE              SD   PUBLIC

0220 PM     TSTM WND GST     2 WNW HOOVER            45.12N 103.31W
08/01/2011  E60.00 MPH       BUTTE              SD   PUBLIC

0230 PM     TSTM WND DMG     HOOVER                  45.11N 103.27W
08/01/2011                   BUTTE              SD   CO-OP OBSERVER

            ESTIMATED 80-90 MPH WINDS TOOK DOWN A CORRAL AND A
            GRANNERY. 5 INCH DIAMETER TREES TWISTED OFF. 1.25 INCH
            MEASURED RAINFALL. PEA-QUARTER SIZE HAIL.

0230 PM     HAIL             HOOVER                  45.11N 103.27W
08/01/2011  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

0230 PM     TSTM WND GST     HOOVER                  45.11N 103.27W
08/01/2011  E80.00 MPH       BUTTE              SD   TRAINED SPOTTER

0240 PM     HAIL             10 ESE HOOVER           45.07N 103.08W
08/01/2011  E3.00 INCH       BUTTE              SD   PUBLIC

0244 PM     TSTM WND GST     8 SE HOOVER             45.03N 103.15W
08/01/2011  E60.00 MPH       BUTTE              SD   TRAINED SPOTTER

0322 PM     TSTM WND GST     7 W MAURINE             45.02N 102.74W
08/01/2011  E60.00 MPH       MEADE              SD   PUBLIC

0322 PM     HAIL             7 W MAURINE             45.02N 102.74W
08/01/2011  E1.00 INCH       MEADE              SD   PUBLIC

0330 PM     HAIL             1 W MAURINE             45.02N 102.62W
08/01/2011  E1.00 INCH       MEADE              SD   PUBLIC

0330 PM     TSTM WND GST     1 W MAURINE             45.02N 102.62W
08/01/2011  E70.00 MPH       MEADE              SD   PUBLIC

            SHAKING THE HOUSE

0345 PM     TSTM WND GST     5 E MAURINE             45.02N 102.50W
08/01/2011  E70.00 MPH       MEADE              SD   PUBLIC

            LARGE TREE BRANCHES BROKEN

0350 PM     HAIL             10 E MAURINE            45.04N 102.39W
08/01/2011  E1.25 INCH       PERKINS            SD   TRAINED SPOTTER

0350 PM     TSTM WND GST     10 E MAURINE            45.04N 102.39W
08/01/2011  E70.00 MPH       PERKINS            SD   TRAINED SPOTTER

            4-5 INCH DIAMETER TREE BRANCHES BROKEN

0415 PM     TSTM WND GST     6 NW FAITH              45.08N 102.12W
08/01/2011  E60.00 MPH       PERKINS            SD   PUBLIC

0426 PM     TSTM WND GST     FAITH                   45.02N 102.03W
08/01/2011  M79.00 MPH       MEADE              SD   ASOS

0440 PM     TSTM WND GST     5 W RED ELM             45.06N 101.89W
08/01/2011  M70.00 MPH       ZIEBACH            SD   PUBLIC

0440 PM     TSTM WND GST     11 WNW UNION CENTER     44.60N 102.89W
08/01/2011  E60.00 MPH       MEADE              SD   PUBLIC

0445 PM     TSTM WND GST     3 ENE RED ELM           45.07N 101.73W
08/01/2011  E80.00 MPH       ZIEBACH            SD   TRAINED SPOTTER

            WORST WIND HES SEEN IN YEARS

0445 PM     HAIL             3 ENE RED ELM           45.07N 101.73W
08/01/2011  E1.00 INCH       ZIEBACH            SD   TRAINED SPOTTER

0455 PM     HAIL             5 N DUPREE              45.12N 101.59W
08/01/2011  E2.75 INCH       ZIEBACH            SD   PUBLIC

0455 PM     TSTM WND GST     5 N DUPREE              45.12N 101.59W
08/01/2011  E80.00 MPH       ZIEBACH            SD   PUBLIC

&&

THIS TABLE LISTS THE REPORTS BY HAIL SIZE OR WIND SPEED OR RAIN
AMOUNT...AND MAY NOT NECESSARILY BE THE FINAL HAIL SIZE OR WIND
SPEED OR RAIN AMOUNT FOR THAT LOCATION.

HAIL REPORTS LISTED BY SIZE (INCHES)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  3.00   10 ESE HOOVER            SD  BUTTE            0240 PM
  2.75   5 N DUPREE               SD  ZIEBACH          0455 PM
  1.75   9 N RALPH                SD  HARDING          0130 PM
  1.50   13 ENE LUDLOW            SD  HARDING          0105 PM
  1.25   10 E MAURINE             SD  PERKINS          0350 PM
  1.00   3 ENE RED ELM            SD  ZIEBACH          0445 PM
  1.00   1 W MAURINE              SD  MEADE            0330 PM
  1.00   7 W MAURINE              SD  MEADE            0322 PM
  1.00   HOOVER                   SD  BUTTE            0230 PM
  1.00   20 S CAMP CROOK          SD  HARDING          0110 PM
  1.00   12 ENE LADNER            SD  HARDING          1245 PM

TSTM WIND REPORTS LISTED BY SPEED (MPH)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 80.00   5 N DUPREE               SD  ZIEBACH          0455 PM
 80.00   3 ENE RED ELM            SD  ZIEBACH          0445 PM
                 WORST WIND HES SEEN IN YEARS
 80.00   HOOVER                   SD  BUTTE            0230 PM
 79.00   FAITH                    SD  MEADE            0426 PM
 70.00   5 W RED ELM              SD  ZIEBACH          0440 PM
 70.00   10 E MAURINE             SD  PERKINS          0350 PM
                 4-5 INCH DIAMETER TREE BRANCHES BROKEN
 70.00   5 E MAURINE              SD  MEADE            0345 PM
                 LARGE TREE BRANCHES BROKEN
 70.00   1 W MAURINE              SD  MEADE            0330 PM
                 SHAKING THE HOUSE
 60.00   11 WNW UNION CENTER      SD  MEADE            0440 PM
 60.00   6 NW FAITH               SD  PERKINS          0415 PM
 60.00   7 W MAURINE              SD  MEADE            0322 PM
 60.00   8 SE HOOVER              SD  BUTTE            0244 PM
 60.00   2 WNW HOOVER             SD  BUTTE            0220 PM
 60.00   20 S CAMP CROOK          SD  HARDING          0110 PM
 60.00   12 ENE LADNER            SD  HARDING          1245 PM
 52.00   4 N LUDLOW               SD  HARDING          0100 PM
                 SD DOT HIGHWAY OBSERVATION ALONG HIGHWAY 85.
 50.00   7 W HOOVER               SD  BUTTE            0215 PM

SMITH
Local storm report, Aug 1, 4:07 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             DUPREE                  45.05N 101.59W
08/01/2011  E2.50 INCH       ZIEBACH            SD   LAW ENFORCEMENT

            ALSO HAD 40 TO 50 MPH WINDS.

&&

SMITH
Special weather statement, Aug 1, 4:54 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT MON AUG 1 2011

SDZ031-073-020045-
PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
554 PM MDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN PENNINGTON
AND CENTRAL MEADE COUNTIES UNTIL 645 PM MDT...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ELM SPRINGS...OR 38 MILES
NORTHEAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS NORTHEAST OF ELM SPRINGS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUNKERS
Special weather statement, Aug 1, 5:04 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
604 PM MDT MON AUG 1 2011

SDZ031-073-020045-
PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
604 PM MDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON AND
EASTERN MEADE COUNTIES UNTIL 645 PM MDT...

AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELM SPRINGS...OR 42 MILES NORTHEAST OF
DOWNTOWN RAPID CITY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS NORTHEAST OF ELM SPRINGS...
  AREAS NORTH OF CREIGHTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY.

BUNKERS

The radar

The Rapid City radar (KUDX), 117 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
August 1, 5:10 PM MST
Where
Fall River County, 13.69 mi NNW of Edgemont
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.470, -103.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331320.